Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 22, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 1, 2025, 10:17 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2025, 10:17 PM CDT (03:17 UTC)
- Expired
- Apr 1, 2025, 11:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 7:25 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 356 m²/s²
- 0-3 km storm-relative helicity
- 559 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 6:41 PM CDT, 3 hours 36 minutes earlier. Its key messages:
- Thunderstorms are expected to develop this evening and overnight, with the potential for severe weather. Large hail, damaging winds, and tornadoes are all possible with these storms.
- Gusty south winds with some occasional 45mph gusts remain possible into late this evening.
- Temperatures trend cooler and below average late this week into early next week.
Area forecast discussion, Apr 1, 6:41 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Topeka KS 641 PM CDT Tue Apr 1 2025 .KEY MESSAGES... - Thunderstorms are expected to develop this evening and overnight, with the potential for severe weather. Large hail, damaging winds, and tornadoes are all possible with these storms. - Gusty south winds with some occasional 45mph gusts remain possible into late this evening. - Temperatures trend cooler and below average late this week into early next week. && .DISCUSSION... Issued at 252 PM CDT Tue Apr 1 2025 A 988mb surface low pressure system has developed along the KS/CO border in response to a lead perturbation ejecting out of the broader upper troughing pattern encompassing the western CONUS. Moisture has been slowly advecting northward with 50+ dew points having made it into south central KS and 60+ dew points still along and south of the Red River Valley as of 19Z. Moisture transport should happen more quickly later this afternoon and especially into the early evening as the LLJ starts to pick up. As we head into the evening and overnight hours, there are two areas of convective initiation and evolution that we'll need to monitor. The first is with more isolated supercells that may develop along a sharpening dryline in south central KS and move northeastward into east central KS, and the second is with storms developing in north central KS as the cold front eventually catches up to the dryline. The HRRR has consistently been the most aggressive solution, and the 18Z run has even started to develop some initial supercells in north central KS before they congeal into a line later tonight. Starting with the isolated cells further south, there remains lower confidence in these storms having much of an impact on east central KS. This is due to the fact that they would be moving into a less favorable environment for surface-based storms as they move further north and east into the open warm sector. Even so, plentiful shear exists in the environment to keep any storm going that develops. While coverage of storms would be isolated with anything that comes from south central KS or northern OK, if a storm can maintain itself as it moves into our area, this would pose the greatest risk for a strong tornado, as well as large hail and damaging wind. Timing for this aspect of the severe weather threat could be as early as 7pm, but probably mostly in the 8-11pm time frame. The most probable impact we are monitoring is associated with the second area described above. Again, the HRRR has recently become the most robust in developing some discrete cells initially around 00- 01Z as the cold front catches up to the dryline. As we get closer to 03-04Z, storms should grow upscale into a line and move east through the overnight hours, likely not reaching far eastern areas until after 4am. Wind damage would likely be the main threat with these late night storms, but cannot rule out a brief tornado spinning up along the leading edge of the line as it develops into a QLCS. This is especially the case earlier on in the event towards north central KS, whereas further east the line should weaken with time. Storms should exit the area around sunrise. The broad upper troughing pattern remains in place through the end of the week, and some perturbations within that pattern keep some additional rain chances particularly on Friday into Saturday. A cold front Saturday into Sunday looks to usher in a much cooler air mass late this week into early next week. Morning lows could dip near or below freezing Sunday and Monday. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 636 PM CDT Tue Apr 1 2025 Multiple aviation hazards will be present during the 00Z TAF period as a strong system impacts the area. A LLJ will increase to 50-55 kts this evening, which could create LLWS when gusts are not occurring at the surface. Thunderstorms then become likely, especially after midnight, moving from west to east. There could be some lingering showers behind the main line of storms tonight, but rain should exit the area by around sunrise Wednesday. West winds will then become gusty Wednesday afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM CDT Wednesday for KSZ008-KSZ009- KSZ010-KSZ020-KSZ021-KSZ022-KSZ023-KSZ034-KSZ035-KSZ036-KSZ037- KSZ038-KSZ054. && DISCUSSION...Picha AVIATION...Teefey
Hazardous weather outlook, Apr 1, 7:28 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 728 PM CDT Tue Apr 1 2025 KSZ011-012-024-026-039-030030- Nemaha-Brown-Jackson-Jefferson-Shawnee- 728 PM CDT Tue Apr 1 2025 ...SEVERE THUNDERSTORM WATCH 92 IN EFFECT UNTIL 3 AM CDT WEDNESDAY... This Hazardous Weather Outlook is for east central Kansas and northeast Kansas. .DAY ONE...Tonight. Strong and gusty south winds up to around 40 to 45 mph are expected from through this evening. Thunderstorms will move east across the region this evening and late tonight. Severe thunderstorms are possible, with the strongest activity capable of large hail, damaging winds, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ040-055-056-058-059-030030- Douglas-Osage-Franklin-Coffey-Anderson- 728 PM CDT Tue Apr 1 2025 This Hazardous Weather Outlook is for east central Kansas. .DAY ONE...Tonight. Strong and gusty south winds up to around 40 to 45 mph are expected from through this evening. Thunderstorms will move east across the region this evening and late tonight. Severe thunderstorms are possible, with the strongest activity capable of large hail, damaging winds, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008>010-020>023-034>036-038-030030- Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa- Dickinson-Geary-Wabaunsee- 728 PM CDT Tue Apr 1 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY... ...SEVERE THUNDERSTORM WATCH 92 IN EFFECT UNTIL 3 AM CDT WEDNESDAY... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Tonight. Strong and gusty south winds up to 45 mph are expected from through this evening. Thunderstorms will move east across the region this evening and late tonight. Severe thunderstorms are possible, with the strongest activity capable of large hail, damaging winds, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ037-054-030030- Morris-Lyon- 728 PM CDT Tue Apr 1 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY... This Hazardous Weather Outlook is for east central Kansas. .DAY ONE...Tonight. Strong and gusty south winds up to 45 mph are expected from through this evening. Thunderstorms will move east across the region this evening and late tonight. Severe thunderstorms are possible, with the strongest activity capable of large hail, damaging winds, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Apr 1, 9:51 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
951 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM Funnel Cloud 5 S Wakefield 39.15N 97.03W
04/01/2025 Clay KS Trained Spotter
Funnel reported by spotter looking northwest
from Milford Lake Dam.
&&
SMBLocal storm report, Apr 1, 9:52 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
952 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM Tstm Wnd Gst 5 NW Junction City 39.08N 96.90W
04/01/2025 E70 MPH Geary KS Trained Spotter
&&
SMBLocal storm report, Apr 1, 10:03 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1003 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM Non-Tstm Wnd Gst 2 NE Grandview Plaza 39.05N 96.76W
04/01/2025 M58 MPH Geary KS ASOS
KFRI.
&&Local storm report, Apr 1, 10:04 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1004 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM Hail Riley 39.30N 96.83W
04/01/2025 E1.00 Inch Riley KS Emergency Mngr
&&Local storm report, Apr 1, 10:07 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1007 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM Hail Riley 39.30N 96.83W
04/01/2025 M1.00 Inch Riley KS Emergency Mngr
&&
JPLocal storm report, Apr 1, 10:12 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1012 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM Hail Riley 39.30N 96.83W
04/01/2025 E1.25 Inch Riley KS Emergency Mngr
Also had wind gusts of 53 mph.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 8:00 PM CDT | Special Weather Statement | TOP | Republic | 30 min |
| Apr 1, 8:23 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 37 min |
| Apr 1, 8:42 PM CDT | Special Weather Statement | TOP | Republic | 33 min |
| Apr 1, 8:49 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 26 min |
| Apr 1, 8:53 PM CDT | Tornado Warning | TOP | Ottawa | 22 min |
| Apr 1, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 46 min |
| Apr 1, 9:06 PM CDT | Tornado Warning | TOP | Dickinson, Ottawa | 24 min |
| Apr 1, 9:12 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 15 min |
| Apr 1, 9:25 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 17 min |
| Apr 1, 9:27 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Geary | 33 min |
| Apr 1, 9:28 PM CDT | Special Weather Statement | TOP | Anderson | 17 min |
| Apr 1, 9:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Pottawatomie, Riley | 48 min |
| Apr 1, 9:45 PM CDT | Special Weather Statement | TOP | Lyon | 30 min |
| Apr 1, 9:51 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 39 min |
| Apr 1, 10:06 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 39 min |
| Apr 1, 10:25 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 50 min |
| Apr 1, 10:26 PM CDT | Tornado Warning | TOP | Dickinson, Ottawa | 34 min |
| Apr 1, 10:40 PM CDT | Special Weather Statement | TOP | Franklin | 35 min |
| Apr 1, 10:45 PM CDT | Areal Flood Advisory | TOP | Clay, Dickinson, Geary, Ottawa, Riley | 3 hr |
| Apr 1, 10:55 PM CDT | Tornado Warning | TOP | Clay, Dickinson | 20 min |
| Apr 1, 11:10 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha, Pottawatomie | 50 min |
| Apr 1, 11:13 PM CDT | Flash Flood Warning | TOP | Clay, Geary, Riley | 4 hr |
| Apr 1, 11:14 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Marshall, Pottawatomie, Riley | 46 min |
| Apr 1, 11:40 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 35 min |
| Apr 1, 11:40 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 50 min |
| Apr 1, 11:55 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 35 min |
| Apr 2, 12:03 AM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Ottawa | 3 hr |
| Apr 2, 12:13 AM CDT | Areal Flood Advisory | TOP | Pottawatomie | 3 hr |
| Apr 2, 12:13 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 32 min |
| Apr 2, 12:34 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie | 26 min |
| Apr 2, 12:38 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 22 min |
| Apr 2, 1:18 AM CDT | Flash Flood Warning | TOP | Pottawatomie | 96 min |
| Apr 2, 1:21 AM CDT | Special Weather Statement | TOP | Dickinson | 24 min |
| Apr 2, 1:32 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley | 28 min |
| Apr 2, 2:52 AM CDT | Areal Flood Warning | TOP | Clay, Dickinson, Geary, Jackson, Marshall, Nemaha and 3 more | 7 hr |
| Apr 2, 3:19 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 26 min |
| Apr 2, 3:39 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 36 min |
| Apr 2, 4:01 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Osage | 59 min |
| Apr 2, 4:37 AM CDT | Severe Thunderstorm Warning | TOP | Coffey | 23 min |
| Apr 2, 4:54 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Osage | 51 min |
| Apr 2, 7:47 AM CDT | River Flood Warning | TOP | Riley | 8 hr |
| Apr 2, 10:11 AM CDT | Areal Flood Warning | TOP | Pottawatomie | 6 hr |
| Apr 2, 10:43 AM CDT | River Flood Warning | TOP | Pottawatomie | 13 hr |
| Apr 2, 4:05 PM CDT | River Flood Warning | TOP | Dickinson | 16 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.